Opium Abuse

Opioid analgesics (pain killers) are essential part of medical practice and have been part of medical practice and health care since 300 B.C. Opioid have disadvantage of overdose and dependency, that may arise from injudicious use. All opioids are capable of producing heroin like toxicity. In US alone there are more than one million opioid dependent individuals.

Morphine and codeine are the main opioid and are derived from milky juice of poppy fruit, papaver somniferous. Semi synthetic opioids includes, diacetylmorphine (heroin), oxycodone etc. Synthetic opioids include tramadol, pentazocine, pentanyl baprenorphine, propoxyphine etc.

Street heroin is 5 to 10% pure and mixed with sugar, powder milk, caffeine, quinine, or strychnine. If there is any increase in purity of street heroine it can lead to unintentional lethal overdose. Smoking or in haling of heroin vapors is call ‘chasing the dragon’.

If there is no physical dependence opioid effects are rapidly reversible. There is danger of hepatitis B and C and HIV infection if contamination needles are uses.

Opioids causes euphoria and rewarding effects due to stimulation of central nervous system (CNS) other CNS effects are decrease pain perception, nausea, vomiting, and sedation. The adulterants added to street heroin may cause damage to CNS and peripheral nervous system. There is also reduction in sex hormones that is the reason there is reduced sex drive.

High dose of opioids can result in lethal toxicity that can be seen in more than 60% of opioids, depondents, due to high potency of never drugs like fentanyl. Fentanyl is 50 to 100 times more potent than morphine. The symptoms of over dose include slow and shallow respiration, body became cold, high pulse rate, and pupils constrict .Stupor and coma. If prompt treatment is not given, these can cause respiratory and cardiac arrest and death.

The first and most important step in management of opoid overdose and toxicity is to support vital sings in ICU (intensive care unit). Definitive treatment is to give antidote to opioids like naloxone at the dose of 0.4mg to 2mgs intravenously or more muscularly. Response is seen by improvement in vital signs. Dose of the antidote should be titrated to suit individual patient and it should not cause severe respiratory depression and severe withdrawal symptoms. Withdrawal symptoms cannot be treated unless overdose related vital signs are relatively stable. Effects of naloxone reduce after 2 to3 hours, which is why patient has to be monitored for 24 hours for heroin and 72 hours for longer acting opioids like methadone. If there is no response with the antidote, it may be due to overdose of benzodiazepines and it should also be treated.

Some time allergy like reaction occurs after intravenous heroine that is due to adulterants. Treatment of this requires continuous respiratory support with oxygen and positive pressure breathing, intravenous fluids, gastric lavage to remove remaining drug and pressor agents to maintain blood pressure.

Related Posts

2 Comments

  • Nana Patekar August 07, 2011 06.55 pm

    Thanks for such a amazing post. This for sure will help many of us. Keep up the good work.

    Reply 
  • Ernest Gucciardi September 30, 2012 10.21 am

    Pretty section of content. I just stumbled upon your website and in accession capital to assert that I get in fact enjoyed account your blog posts. Any way I will be subscribing to your augment and even I achievement you access consistently fast.

    Reply 

Leave a Comment

Loading...